If you or someone in your home has a prescription for Adderall to treat the symptoms of attention deficit hyperactivity disorder or ADHD, you are far from alone. As a condition that impacts millions of children and adults in the United States, ADHD commonly leads to Adderall prescriptions. Although there have been many positive outcomes for Adderall consumers, overdoses can occur.
Recognizing an Adderall Overdose
Recognizing an Adderall overdose is not always easy. One major reason for this is that many of the symptoms are similar to symptoms of other mental and physical conditions. That is why knowing if someone has taken Adderall before symptoms occur is critical. Common signs to look out for include:
- High anxiety and panic
- Aggression and violence toward others
If you notice any of these symptoms in yourself or a loved one, take a moment to step back and reflect. If it is a loved one exhibiting these signs, try talking to him or her about your concerns before making any hasty decisions.
Physical Adderall Overdose Symptoms
In addition to the general overdose signs above, there are also some physical overdose symptoms that you should be aware of. For example, overdosing on Adderall can also lead to physical symptoms such as:
- Fast breathing
- Quick or erratic heartbeat
- Blurred vision
- Nausea, vomiting, and diarrhea
Seek medical care immediately if any of these situations start to occur. Avoid driving, and try to contact the prescribing doctor, if possible.
Serious Adderall Overdose Symptoms
Sometimes, taking too much Adderall can lead to more serious symptoms that can require emergency intervention. Some serious reactions include:
- Heart attacks
Although many people use Adderall according to the prescribed dosage and do not experience these symptoms, being aware of the risks can help prevent overdoses in the future.
Treating an Adderall Overdose
In general, treating an Adderall overdose requires the help of a medical professional because there is no way to directly treat the situation with a medication or other type of straightforward remedy. Instead, medical professionals usually treat the symptoms of an overdose by focusing on the problem areas. For example, if you are having trouble breathing, a doctor can give you oxygen. Similarly, medical staff can help regulate your heart rate if you are having coronary issues.
National Helpline Resources
Although it is best to contact your closest medical facility in emergency overdose situations, there are also resources available to prevent overdoses from happening. For example, the Substance Abuse and Mental Health Services Administration provides a free, confidential, 24/7, 365-day-a-year treatment referral and information service through the SAMHSA national helpline. Services are available in both English and Spanish, and the resource helps individuals and families facing mental and/or substance use disorders.
Although stimulant medications such as Adderall help many individuals who struggle with ADHD symptoms, there is the potential for abuse and overdose. Learning more about the risks and how to prevent misuse can help you keep your loved ones and yourself as safe as possible.
Featured Photo by Tara Winstead: https://www.pexels.com/